Jump to content
CrazyBoards.org

Recommended Posts

Posted (edited)

Hi everybody,

I've started to take lamotrigine (up to 400mg daily) a few years ago for the treatment of a rare genetic muscular disease. 
It's an off-label use and therefore not prescribed for the regular medical indication (like epilepsy or bipolar).
Surprisingly it turned out that it has some great cognitive enhancing effects on me, especially in the area of motivation and verbal fluency.
Words are coming much easier. Talking, writing, following conversations etc. need much less mental effort. 
I'm becoming much more extroverted and self confident in social relations. All in all it leads to a better quality of life. 

Before I started to take lamotrigine, I had a long odyssey of finding a medicine to improve my verbal problems which i was really suffering from.
And I can tell you, I've tried a whole lot of different drugs (antidepressants, nootropics, ritalin, amphetamine...) but non of them helped me like lamotrigine does.
Of course there's still some room for improvement but it's already a huge step in the right direction.

The BIG downside is that the positive effects always start to fade away after several weeks and also my memory becomes very bad. 
When this happens, i usually lowering the dosage step-by-step until i'm completely off. 2-3 weeks later i start to dose up again in order to regain the positive effects.
Normally I increase the dose very quickly (50-100mg/week without side effects) up to 400mg (2x200mg per day) and it doesn't take much time for the cognitive improvements to kick in. 
In general going on and off lamotrigine really sucks because during the withdrawal phase, I'm feeling unmotivated with a slightly depressed mood and difficulties to concentrate.  

I've already read a lot of scientific articles and papers about lamotrigine to understand it's mechanism of action but all that channel blocking, receptor up-and down-regulating, glutamate inhibiting stuff is far to complex for me. 
And so I thought to ask people here for help. Maybe anybody has some idea what might be the cause for the positive effects, how to enhance it, prolong it or even achieve it with another drug?

BR stone_lee

Edited by stone_lee

Share this post


Link to post
Share on other sites
On 4/8/2018 at 11:47 AM, stone_lee said:

Hi everybody,

I've started to take lamotrigine (up to 400mg daily) a few years ago for the treatment of a rare genetic muscular disease. 
It's an off-label use and therefore not prescribed for the regular medical indication (like epilepsy or bipolar).
Surprisingly it turned out that it has some great cognitive enhancing effects on me, especially in the area of motivation and verbal fluency.
Words are coming much easier. Talking, writing, following conversations etc. need much less mental effort. 
I'm becoming much more extroverted and self confident in social relations. All in all it leads to a better quality of life. 

Before I started to take lamotrigine, I had a long odyssey of finding a medicine to improve my verbal problems which i was really suffering from.
And I can tell you, I've tried a whole lot of different drugs (antidepressants, nootropics, ritalin, amphetamine...) but non of them helped me like lamotrigine does.
Of course there's still some room for improvement but it's already a huge step in the right direction.

The BIG downside is that the positive effects always start to fade away after several weeks and also my memory becomes very bad. 
When this happens, i usually lowering the dosage step-by-step until i'm completely off. 2-3 weeks later i start to dose up again in order to regain the positive effects.
Normally I increase the dose very quickly (50-100mg/week without side effects) up to 400mg (2x200mg per day) and it doesn't take much time for the cognitive improvements to kick in. 
In general going on and off lamotrigine really sucks because during the withdrawal phase, I'm feeling unmotivated with a slightly depressed mood and difficulties to concentrate.  

I've already read a lot of scientific articles and papers about lamotrigine to understand it's mechanism of action but all that channel blocking, receptor up-and down-regulating, glutamate inhibiting stuff is far to complex for me. 
And so I thought to ask people here for help. Maybe anybody has some idea what might be the cause for the positive effects, how to enhance it, prolong it or even achieve it with another drug?

BR stone_lee

Lamotrigine, as I'm sure you've already read, is a glutamatergic drug. Although from there, not many people are totally clear on how it works. It is a sodium channel blocker which mediates its anti-epileptic effects. However, there is evidence that it also modulates glutamate activity. We do know that the glutamate system is implicated in cognition and dysfunctional in those who experience cognitive problems such as in dementia like Alzheimer's or even cognitive dysfunction in simple clinical depression causing similar cognitive problems.

However, lamotrigine is generally a glutamate reducing agent similar to topiramate but not as "absolute". It does seem to enhance glutamatergic neurotransmission in some ways and suppress it in others. What's interesting is that you felt it increased your verbal fluency, because one of the common side effects of lamotrigine is confusion or cognitive dysfunction. For me it was word recall. "Tip of the tongue" sensation often. Didn't have any issues with outright confusion though.

To further modulate glutamatergic neurotransmission, the other two medications that could be considered are memantine or riluzole, but they work differently. You said that you have a rare genetic muscular disease, and at least riluzole is used to treat ALS / Lou Gehrig's Disease. Riluzole will increase glutamate uptake and may block glutamate receptors like NMDA and kainate receptors. Memantine also is an NMDA channel blocker, but it also antagonizes 5HT3 (serotonin type 3) which inhibits GABA signaling and increases the release of glutamate. Memantine is often combined with donepezil to treat cognitive dysfunction in Alzheimer's. I've heard of lamotrigine combined with riluzole or memantine before to achieve a synergistic effect.

The way to test this theory (with your doctor's supervision), would be to try magnesium supplements. Magnesium has pronounced effects on the glutamate system if it can cross the blood-brain barrier. It's available in several different forms. The formulation with the highest bioavailability that you would find at your local pharmacy is likely magnesium citrate. However, the formulation has both high bioavailability and an efficient ability to cross the blood-brain barrier is magnesium L-threonate which is essentially magnesium that has been bonded with vitamin C. Like lamotrigine it blocks glutamate neurotransmission in some ways but increases it in others.

Share this post


Link to post
Share on other sites

i can attest to this memory issue with lamotrigjne.  I was on it for a period of total four months, I went all the way up to 400 mg. I began having issues with my memory at 100 to 200 mg. This would include telling someone something one day and then saying the same thing a few days later and not remembering you told them previously or forgetting where you put things. I am in University and at the time I was going to class but when I would review my notes that I had taken in class I would almost not remember what I wrote and the topics that we covered in class. i did research in lamoeteogine,  talk to my pharmacist, discussed this with my doctor many times and even with my therapist. I ultimately asked my doctor to take me off of lamotrigine.  I taper to 200,000 to 110 to 50 every second then third day. I noticed a week or two after being off of it my memory began to come back and I didn't have any of the issues I was having before like forgetting where I was putting things, forgetting what I had said to people, who i had talked to , forgetting what I was talking about or forgetting what i am doing, forgetting the day of the week and mixing up my schedule. 

 i'm glad I got off lamotrigine finally. I've been off of it for about 2 1/2 or three months now and my memory finally feels like it's back to normal. Not having any cognitive impairment issues any longer 

Share this post


Link to post
Share on other sites

There is a sweet spot, the right dosage, with Lamictal. If you are not at it you will have increased side effects.

Common side effects are side effects in the language area (word finding) and memory. I was fine up to 400 mg although too little and I had language and memory problems. Above 400 mg I had far worse side effects, still in the language and memory areas. I was trying for 600 mg, the standard dosage for seizures, as the lower doses did not control my seizures.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×